Alert archive / Alabama / Tornado Warnings in 2014

Tornado Warning 30, NWS Huntsville, AL

June 7, 2014Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Jun 7, 2014, 6:43 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 6:43 PM CDT (23:43 UTC)
Expired
Jun 7, 2014, 6:58 PM CDT
In force
15 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WFUS54 KHUN 072343
TORHUN
ALC033-077-080015-
/O.NEW.KHUN.TO.W.0030.140607T2343Z-140608T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 715 PM CDT
    
* AT 643 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8
  MILES NORTH OF CHEROKEE...OR 10 MILES EAST OF J P COLEMAN STATE
  PARK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLORENCE...MUSCLE SHOALS...SHEFFIELD...KILLEN...LEXINGTON...ST.
  FLORIAN...UNDERWOOD-PETERSVILLE...ST. JOSEPH...WATERLOO AND WRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3501 8752 3500 8734 3479 8733 3480 8736
      3480 8742 3476 8742 3475 8743 3478 8808
      3496 8809
TIME...MOT...LOC 2343Z 267DEG 36KT 3488 8800 

$$

07
1 follow-up statement
043 
WWUS54 KHUN 072358
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT SAT JUN 7 2014

ALC033-077-080007-
/O.CAN.KHUN.TO.W.0030.000000T0000Z-140608T0015Z/
COLBERT AL-LAUDERDALE AL-
658 PM CDT SAT JUN 7 2014

...THE TORNADO WARNING FOR NORTHERN COLBERT AND LAUDERDALE COUNTIES
IS CANCELLED...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3501 8752 3500 8734 3479 8733 3480 8736
      3480 8742 3476 8742 3475 8743 3478 8808
      3496 8809
TIME...MOT...LOC 2355Z 267DEG 36KT 3489 8782 

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:54 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 7, 3:54 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT JUN 7 2014

.DISCUSSION...
A ZONAL...BUT SOMEWHAT WAVY MID-LEVEL FLOW CONTINUING OVER THE
CONUS...WAS BRINGING A SERIES OF SYSTEMS IN WEST-EAST FASHION
ACROSS THE REGION. THE WATER VAPOR LOOP INDICATED A MID LEVEL
MOISTURE AXIS FROM THE SOUTHERN GREAT BASIN...TO THE TEXAS
PANHANDLE AND MID SOUTH. STRONG EARLY JUNE HEATING HAS DESTABILIZED
A MOIST ENVIRONMENT...WITH SCATTERED CONVECTION FORMING MAINLY TO
THE WEST OF THE FORECAST AREA...AND NEAR THE QUAD CITIES. A FRONTAL
BOUNDARY EXTENDED IN A NW-SE ORIENTATION FROM WEST OF ST LOUIS TO
THE WESTERN CAROLINAS. HIGHS ACROSS THE REGION HAVE RISEN INTO THE
MID 80S TO AROUND 90...WITH DEWPOINTS AROUND 70.

PER THE CONVECTION FORMING MAINLY TO THE WEST WILL BRING A GOOD
CHANCE FOR SHOWERS/STORMS IN THE LATE AFTERNOON AND EVENING.
OUTPUT FROM THE HI-RES MODELS...THE ARW/NNM BOTH INDICATED STORMS
MOVING ACROSS THE AREA IN A NW-SE FASHION DURING THE EVENING.
TIMING FROM THE 12Z RUN WAS A BIT SLOWER THAN THE 00Z RUN HAD
FORECAST...BUT AREAL COVERAGE OF RAIN WAS LARGER IN THE NEWER RUN.
THE 12 AND 18Z NAM...AND 12Z GFS WERE SIMILAR TO THE HI-RES. THUS
THINK THE BEST RAIN CHANCES SHOULD BE THIS EVENING...WITH PRECIP
CHANCES DIMINISHING SOMEWHAT AFTER MIDNIGHT. GIVEN STRONG HEATING
AND DESTABILIZATION...SOME OF THE STORMS THIS EVENING COULD BECOME
STRONG TO BORDERLINE SEVERE...WITH STRONG TO SEVERE WINDS THE MAIN
THREAT. PRECIP WATER AMOUNTS AROUND 1.5 INCHES ALSO MEANS LOCALLY
HEAVY RAINFALL...WITH A SMALL FLASH FLOOD THREAT. SOME OF THE
STORMS COULD BECOME ELECTRICALLY ACTIVE...ESPECIALLY IF HIGH PRECIP
WATER AMOUNTS ARE PRESENT.

SIMILAR CONDITIONS ARE FORECAST TOMORROW (SUNDAY)...AS A FRONTAL
BOUNDARY SAGS TOWARD THE REGION. GIVEN THE PRECIP WILL BE GENERALLY
CONVECTION...WILL STAY WITH HIGH CHANCE RATHER THAN LIKELY POPS ON
SUN. STRONG TO MARGINALLY SEVERE STORMS ARE ALSO POSSIBLE ONCE
AGAIN...WITH WINDS THE PRIMARY THREAT.

A BROKEN RECORD FORECAST CONTINUED FOR MUCH OF NEXT WEEK. A MORE/
LESS ZONAL FLOW WILL CONTINUE WITH VARIOUS UPPER LEVEL DISTURBANCES
MOVING EASTWARD IN THE PREVAILING WESTERLIES. GIVEN A SUMMER-LIKE
WARM AND HUMIDITY...IT IS TOUGH TO RULE OUT RAIN CHANCES DURING THE
EXTENDED. OUTPUT FROM THE ECMWF/GFS WERE IN REASONABLY GOOD
AGREEMENT SHOWING THE BEST RAIN CHANCES AGAIN ON MONDAY NIGHT AND
IN THE MID WEEK. EVEN THOUGH WILL KEEP RAIN CHANCES IN THE
EXTENDED...UPPER LEVEL INDICATIONS ARE FOR A DRYING TREND...
POSSIBLE LATE NEXT WEEK. UPPER RIDGING BUILDING IN PER LONGER RANGE
OUTPUT GENERALLY TEMPERS RAIN CHANCES...AT THE EXPENSE OF WARMER
TEMPERATURES.

RSB

&&

.AVIATION...
/ISSUED 100 PM CDT SAT JUN 7 2014/
FOR 18Z TAFS...WITH PREDOM SCT LOW/MID CLOUDS IN PLACE ACROSS THE
AREA...VFR CONDS ARE XPCTED INTO THE EVENING HRS. BKN/OVC CONDS...WITH
CIGS JUST ABOVE 3-4K FT MAY DEVELOP LATE THIS AFTERNOON/THIS EVENING
IN/NEAR ANY SCT SHRA/TSRA. THE COVERAGE/PROB THOUGH OF ANY PRECIP IS
XPCTED TO BE LOW ENOUGH TO OMIT FROM THE TAFS ATTM.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  88  67  86 /  50  50  30  40
SHOALS        70  89  67  87 /  50  50  30  40
VINEMONT      69  86  67  86 /  50  50  30  40
FAYETTEVILLE  69  87  66  85 /  50  50  30  40
ALBERTVILLE   69  87  66  85 /  50  50  30  40
FORT PAYNE    67  87  65  85 /  50  50  30  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 7, 12:14 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT SAT JUN 7 2014

ALZ001>010-016-TNZ076-096-097-081015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1214 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...AS ADDITIONAL UPPER DISTURBANCES MOVE EASTWARD ACROSS THE
REGION. SOME STORMS COULD BE STRONG IN NATURE...AND WILL BE CAPABLE
OF WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS REMAIN POSSIBLE SUNDAY AS A FRONTAL BOUNDARY
SETTLES INTO THE AREA. SOME STORMS MAY BE STRONG TO MARGINALLY
SEVERE ALONG AND AHEAD OF THE FRONT...AND WILL BE CAPABLE OF BRIEF
DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY DOWNPOURS.

SCATTERED STORMS WILL THEN BE POSSIBLE MONDAY THROUGH THURSDAY...AS
LINGERING UPPER DISTURBANCES OUT OF THE SOUTHWEST MOVE ACROSS THE
AREA. GUSTY WINDS AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH SOME
OF THESE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 7, 6:07 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CDT SAT JUN 7 2014

ALZ003-004-072330-
LAWRENCE AL-FRANKLIN AL-
607 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 607 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PHIL CAMPBELL...OR 11 MILES NORTHWEST OF HALEYVILLE...MOVING
NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...COURTLAND...MT HOPE...NE SMITH...
THARPTOWN...HATTON...SPRUCE PINE...DUKETON AND LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3457 8755 3457 8752 3459 8751 3468 8735
      3445 8719 3430 8758 3431 8758 3431 8786
      3437 8790
TIME...MOT...LOC 2307Z 240DEG 45KT 3434 8777

07
Special weather statement, Jun 7, 6:27 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT SAT JUN 7 2014

ALZ001-002-080000-
LAUDERDALE AL-COLBERT AL-
627 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR J
P COLEMAN STATE PARK...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...J P COLEMAN STATE PARK...ST.
FLORIAN...UNDERWOOD-PETERSVILLE...WATERLOO...WRIGHT...EASTPORT AND
ZIP CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3498 8819 3501 8789 3500 8762 3476 8761
      3479 8811 3489 8810 3492 8816
TIME...MOT...LOC 2326Z 269DEG 36KT 3490 8810

07
Special weather statement, Jun 7, 6:28 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CDT SAT JUN 7 2014

ALZ004-007-080000-
MORGAN AL-LAWRENCE AL-
628 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 700 PM CDT...

AT 627 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOULTON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...MOULTON...TRINITY...BASHAM...CADDO AND NEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3455 8727 3462 8703 3462 8701 3460 8695
      3460 8694 3443 8692 3442 8726
TIME...MOT...LOC 2327Z 258DEG 14KT 3451 8718

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:07 PM CDTSpecial Weather StatementHUNLawrence23 min
Jun 7, 6:27 PM CDTSpecial Weather StatementHUNLauderdale33 min
Jun 7, 6:28 PM CDTSpecial Weather StatementHUNLawrence32 min
Jun 7, 6:36 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min

Nearby

Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.